Advice on cold sores and steroid medications

Posted: July 23, 2012

Question: I used to get cold sores about two to three times a year. They start with tingling, itching, and burning, and then they scab over. With the last one I had, I took action: I squeezed out the fluid and applied Vicks VapoRub. I haven't had another one since. What do you think of that?

Answer: I think that it's a bad idea to pop those tiny clusters of cold sore blisters. They're packed full of viral particles of the herpes variety. And that makes the fluid very, very infectious. You could spread it to other parts of your body by direct contact, and if you kissed someone at that time or engaged in oral sex, you'd surely pass on the cold sore virus.

A second problem is that your Vicks VapoRub "cure" is not a cure at all. It might numb the pain, but that's about all it'll do. The herpes virus remains dormant within the nerve roots just under the skin's surface, and you can't prevent recurrences by putting on a cream or liniment. For those who get frequent cold sores, you'll know that they always recur in the same place. When your defenses weaken because of physical or emotional stress, lack of sleep, cold or flu or poor nutrition, you're set up for recurrence. I think in your case, it's just been a run of good luck.

The best treatment success has come from using antiviral pills such as Valtrex, Famvir or Acyclovir, or Denavir ointment. Over-the-counter cold sore medications help numb the pain, and they may speed healing. But if you did nothing, the cold sores would be gone in a week. Adequate sleep, good nutrition, and learning to handle stress will prevent more cold sores than any home remedies.

Steroids can trigger psychiatric reactions

Q: My mother was prescribed prednisone for a bout of bronchitis, but it made her go crazy. She stayed up all night watching a shopping channel, spending over $15,000. She's never had any mental illness in the past. Why does this sort of thing happen?

A: Steroids such prednisone are among the best and the worst drugs available. More than 10 million prescriptions for such steroids are filled each year. Adverse psychiatric effects like those your mother experienced are not as rare as you might think.

Two large studies that analyzed many past studies found that severe psychiatric reactions occur in nearly 6 percent of people prescribed such steroids, and mild to moderate reactions can occur in approximately 28 percent. The vast majority of those affected had no history of mental illness.

Research suggests that the dose and duration of the steroid are much greater risk factors for a psychiatric adverse effect. Doses of prednisone above 40 milligrams a day or of methylprednisolone (Solumedrol) above 32 milligrams a day greatly raise the risk of an adverse psychiatric reaction.

Symptoms of steroid-induced psychiatric illness range from subtle mood changes, insomnia, and memory deficits to frank mania, delusional behavior, or depression. The exact cause isn't clear, but it's generally accepted that anything that affects the hormonal interplay between the hypothalamic, pituitary, and adrenal glands can result in mood disorders. Fortunately, in more than 90 percent of cases, the adverse reaction goes away when patients taper off the steroid. For those who do not tolerate withdrawing from a steroid and must remain on it, mood stabilizers (e.g., Prozac, Zoloft, and Depakote) and antipsychotic drugs (e.g., Seroquel) may be necessary.

Mitchell Hecht is a physician specializing in internal medicine. Send questions to him at: "Ask Dr. H," P.O. Box 767787, Atlanta, Ga. 30076. Due to the large volume of mail received, personal replies are not possible.

comments powered by Disqus
|
|
|
|
|